Boomerang: n.
1. (Australian) a curved piece of wood; when properly thrown will return to thrower.
2. A miscalculation that recoils on its maker.
This definition from Webster’s Online Dictionary describes the unanticipated consequences of certain medications.
When doctors prescribe a drug to solve a problem, they don’t expect it to make things worse. But sometimes prescriptions boomerang.
For decades doctors prescribed hormone replacement therapy to menopausal women as a way of preventing heart attacks. It was a cruel revelation to learn that HRT actually led to heart attacks and strokes.
Heart rhythm disturbances can be frightening and dangerous. In the 1980s doctors prescribed drugs like Tambocor (flecainide) and Enkaid (encainide) to control serious arrhythmias. But in 1989 a large study of these drugs determined they were causing sudden cardiac death, the very outcome they were supposed to prevent.
The most recent example of the boomerang drug effect is with osteoporosis medications such as Actonel, Boniva and Fosamax. These all belong to a class of drugs called bisphosphonates. They are supposed to strengthen bones, but some doctors report that long-term use of these drugs may actually pose a risk of certain unusual fractures.
To understand how these drugs work, remember that bone is constantly being broken down by some cells and built back by others. In healthy bone, these processes balance out. In osteoporosis, bone breakdown gets way ahead of bone rebuilding, resulting in weakened bones. The bisphosphonates slow down the cells that destroy bone tissue and thus allow the bone-building cells to catch up.
Questions have been raised, however, about the quality of the bone that is rebuilt. An article in the New England Journal of Medicine (March 20, 2008) described more than a dozen cases of unusual broken thigh bones associated with long-term use of Fosamax (alendronate).
Since then, other investigators have also noticed cases of such atypical femur fractures. The most recent reports were presented at the 2010 meeting of the American Academy of Orthopaedic Surgeons. One study found that although bisphosphonate treatment strengthened bone at first, after four or five years the bone had less structural integrity and might become brittle.
No one knows yet the actual risk of these unusual fractures. The FDA is reviewing information about this possible link. So far, it has not established that the drugs are responsible for the breaks. The agency urges patients to report hip or thigh pain to the physician and not to stop such medications on their own.
This isn’t the only controversy the FDA is wrestling with. Asthma drugs are supposed to open airways and reduce the risk of serious complications. Yet data on certain asthma medications, including Foradil (formoterol) and Serevent (salmeterol), suggest that they may actually increase the risk of severe asthma attacks and even death (New England Journal of Medicine, online Feb. 24, 2010).
Such boomerang effects leave patients and doctors as puzzled as the FDA. For safety’s sake, we need better information about the long-term risks of medications and more discussion of alternatives for treatment.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. cpmt
    Reply

    To MARY, you are lucky that you only had erythema N., A friend of mine has cancer of her breast because of that, hormone therapy.
    To EBM, can you please give the websites were to find this literature and…? or how to look for this information? I am new on this, computer and internet, and I would like to find it. I don’t know what it should be the ‘title’ to find it (I am not from this country and my vocabulary is limited) Thank you.

  2. SNH
    Reply

    ebm: Wake up is right!
    It’s appalling to see how many of my same age are on multiple meds… statins, bone pills, reflux, antidepressants, you name it. And every time the see the doc, they get a new pill. Some of their ills have got to be attributable to one or more of their meds or the interactions between them.
    It’s sad. Have you seen the waiting rooms in doctors’ offices lately–they’re full! If they went to the gym (or for a walk) half as often as they do the doctor and the fridge, they’d be better off I reckon.
    Crummy diets and sedentary lifestyles are health hazards, as is stress I think–people don’t know what to do with their stress either. Pills for that too.

  3. ebm
    Reply

    You spelled out what I’ve been saying for a long time (1975 when I went to a holistic MD in Los Angeles). I have been “studying” reading up on Health and how to stay that way ever since then. We cannot expect all aches and pains to go away by taking prescriptions since for every pill given we need one to two more to counter the side effects
    I see so many friends on crummy diets and sedentary lifestyles on BP and statin meds who can barely walk anymore. Crestor caused my dear friend to walk with a cane within one week of taking it because the Dr switched him from Simvastatin to Crestor without an explanation, and he, being a male (ha ha) did not even ask why. He went off the Crestor and only slight muscle weakness is remaining. There is sooo much literature out there about how to stay healthy but most people want it easy and take what the Dr gives them, a pill, some I know take 17 pills 3xday!! Wake up America.

  4. Mary
    Reply

    Hormone replacement therapy can rebound big time. Since I am very fair skinned and quite thin, I was advised to take Premarin-Provera to prevent osteoporosis. Long term on this drug can cause problems. Since other causes for my condition have been ruled out, I believe many years of hormone therapy is the reason I now suffer from erythema nodosum (very painful nodules and red irritated skin on the lower legs). I was immediately taken off hormones when the problem started seven years ago.
    It is my belief that we should not mess with God’s plan for the body’s natural changes. I wish this thought had crossed my mind way back when.

  5. Donna
    Reply

    How about the boomerang effect of proton pump inhibitors (drugs like Prilosec, Nexium) that actually can increase heartburn and become addictive in nature? I am suffering from adverse reactions 6 years after discontinuing Nexium. I was on a double dose for three years. It has been a nightmare.

  6. Penny H.
    Reply

    I have taken both Fosamax and Boniva. How long is considered “long term”?
    PEOPLE’S PHARMACY RESPONSE: SOMETHING BETWEEN FOUR AND FIVE YEARS MIGHT BE LONG ENOUGH TO GET THE MAJOR BENEFIT WITHOUT EXCESS RISK. NO ONE IS QUITE SURE, BUT HERE IS A RECENT EXPERT REVIEW:
    J Clin Endocrinol Metab. 2010 Feb 19. [Epub ahead of print]
    Long-Term Use of Bisphosphosphonates in Osteoporosis.
    Watts NB, Diab DL.

  7. SNH
    Reply

    Thanks for the article. It is a good reminder that drugs/medications come with a risk and should not be taken lightly. Unfortunately, these days visits to doctors result in prescriptions (and it’s not all the doctors’ fault–people often demand them).
    Similarly, in the fray of the current health care debate and discussion about “preventive” care, no one talks about the most effective preventive measures (like weight reduction, healthy diet and other healthy habits) because they involve personal responsibility. Instead, “preventive” has come to mean more tests to detect early disease (which is ok, but not the full story), and then of course, more prescriptions and procedures to follow.
    People seem to have adopted the idea that medicine can “fix” anything that’s wrong with a pill. It just isn’t so.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.